Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 30, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 10, 2011, 1:34 PM MST for Yavapai County, Arizona. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2011, 1:34 PM MST (20:34 UTC)
- Expired
- Sep 10, 2011, 2:15 PM MST
- In force
- 41 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 115 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 1:38 PM MST | HAIL 1 | Chino Valley, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
040
WUUS55 KFGZ 102034
SVRFGZ
AZC025-102115-
/O.NEW.KFGZ.SV.W.0030.110910T2034Z-110910T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
134 PM MST SAT SEP 10 2011
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
THIS INCLUDES THE CITY OF CHINO VALLEY...
* UNTIL 215 PM MST
* AT 129 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CHINO VALLEY...AND MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CENTRAL YAVAPAI COUNTY AT 150 PM MST
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3496 11247 3496 11221 3466 11221 3469 11255
3487 11256
TIME...MOT...LOC 2034Z 269DEG 14KT 3478 11244
$$
KD1 follow-up statement
992
WWUS55 KFGZ 102057
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
157 PM MST SAT SEP 10 2011
AZC025-102115-
/O.CON.KFGZ.SV.W.0030.000000T0000Z-110910T2115Z/
YAVAPAI AZ-
157 PM MST SAT SEP 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR CENTRAL YAVAPAI COUNTY...
AT 148 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MILEPOST 330 ON SR 89...OR NEAR CHINO VALLEY...MOVING
EAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN CHINO VALLEY
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3496 11247 3496 11221 3466 11221 3469 11255
3487 11256
TIME...MOT...LOC 2056Z 269DEG 14KT 3478 11234
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 9:35 AM MST, 3 hours 59 minutes earlier.
Area forecast discussion, Sep 10, 9:35 AM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 935 AM MST SAT SEP 10 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. STORMS THIS WEEKEND MAY PRODUCE LOCALLY HEAVY RAIN AND HAIL. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. && .DISCUSSION...THE MID AND UPPER LEVEL LOW THAT WAS CENTERED NEAR PAGE ARIZONA YESTERDAY AND HELPED BRING NUMEROUS THUNDERSTORMS TO NORTHERN AZ HAS WEAKENED CONSIDERABLY THIS MORNING. THE FOCUS NOW TURNS TO A NEW LOW DEVELOPING OVER SOUTHERN CALIFORNIA. THIS LOW IS FORECAST TO REMAIN NEARLY STATIONARY THROUGH AT LEAST MONDAY...THEN KICK OUT ACROSS OUR REGION TOWARD THE MIDDLE OF NEXT WEEK. FOR TODAY...LOW LEVEL MOISTURE HAS REMAINED NEARLY UNCHANGED FROM YESTERDAY...HOWEVER THE MID LEVELS HAVE DRIED AND WARMED A BIT. SO EXPECT SLIGHTLY LESS THUNDERSTORM COVERAGE THROUGH THIS AFTERNOON COMPARED TO YESTERDAY. HOWEVER...DEEPER MOISTURE POISED OVER SONORA MEXICO THIS MORNING IS FORECAST TO BE PULLED NORTHWARD INTO ARIZONA LATER TONIGHT INTO SUNDAY AS SOUTHERLY FLOW DEVELOPS AHEAD OF THE LOW. A MID-LEVEL WIND SPEED MAX IS ALSO FORECAST TO ROTATE INTO THE STATE LATE TONIGHT THROUGH SUNDAY. THE BEST COMBINATION OF WIND SHEAR AND INSTABILITY IS EXPECTED ALONG AND WEST OF A LINE FROM PAGE TO PAYSON. SOME STORMS THAT DEVELOP IN THIS AREA LATE TONIGHT THROUGH SUNDAY COULD BECOME STRONG OR SEVERE...WITH LARGE HAIL...STRONG GUSTY WINDS AND FLASH FLOODING POSSIBLE. CURRENT FORECASTS COVER THESE TRENDS WELL AND NO UPDATES ARE PLANNED THIS MORNING. MONDAY THROUGH WEDNESDAY...THE GFS AND EUROPEAN MODELS SHOW THE LOW PRESSURE SYSTEM WOBBLING OVER CENTRAL AND SOUTHERN CALIFORNIA. MOISTURE WILL LINGER OVER ARIZONA AND SHOULD BE SUFFICIENT FOR A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THURSDAY AND BEYOND...MODELS IN GOOD AGREEMENT THAT THE CALIFORNIA LOW WILL CROSS ARIZONA AND MOVE EASTWARD. PRECIP CHANCES ARE DECREASING THROUGH THIS PERIOD. && .AVIATION...FOR THE 18Z PACKAGE...ISOLATED TO SCT SHRA/TSRA WILL DEVELOP AFT 18-20Z TODAY. MVFR/IFR CONDITIONS...STRONG WINDS...AND SMALL HAIL PSBL IN THE STRONGER STORMS. ISOLD TO SCT SHRA/TSRA WILL BE POSSIBLE THROUGH THE NIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................JJ AVIATION................MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 10, 6:01 AM MST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 601 AM MST SAT SEP 10 2011 AZZ004>018-037>040-110700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 601 AM MST SAT SEP 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHLAND TODAY. SOME STORMS WILL PRODUCE HEAVY RAINFALL AND SMALL HAIL. THERE IS THE POTENTIAL TODAY FOR LOCALIZED FLOODING. THUNDERSTORMS ACTIVITY IS EXPECTED TO CONTINUE OVERNIGHT WITH A FEW STORM CAPABLE OF PRODUCING HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN ARIZONA ON SUNDAY. A FEW OF THE STRONGER STORMS MAY PRODUCE HAIL... STRONG WIND GUSTS...AND LOCALLY HEAVY RAINFALL....ESPECIALLY OVER AREAS WEST OF A LINE FROM PAGE TO PAYSON. A CHANCE OF STORMS WILL PERSIST FROM MONDAY THROUGH AT LEAST WEDNESDAY. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 10, 8:30 AM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 AM MST SAT SEP 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 5 SE FLAGSTAFF 35.14N 111.56W
09/08/2011 E1.00 INCH COCONINO AZ PUBLIC
LAKE MARY CAMPGROUND. PEA TO QUARTER-SIZED HAIL. SOME
DENTS IN ROOFS OF RVS. HAIL LASTED 30 MINUTES. AT LEAST
1 INCH ACCUMULATION ON GROUND.
&&
EVENT NUMBER FGZ1100239
DGVSpecial weather statement, Sep 10, 12:44 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1244 PM MST SAT SEP 10 2011 AZZ012-016-102000- COCONINO AZ- 1244 PM MST SAT SEP 10 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 100 PM MST AT 1238 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CHAVEZ MOUNTAIN...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RURAL COCONINO COUNTY SOUTH OF METEOR CRATER... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES. && LAT...LON 3500 11109 3477 11099 3471 11129 3488 11137 TIME...MOT...LOC 1944Z 249DEG 4KT 3482 11123 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 12:44 PM MST | Special Weather Statement | FGZ | 16 min | |
| Sep 10, 12:56 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Sep 10, 2:06 PM MST | Special Weather Statement | FGZ | Navajo | 9 min |
| Sep 10, 2:10 PM MST | Areal Flood Advisory | FGZ | Yavapai | 95 min |
| Sep 10, 2:16 PM MST | Special Weather Statement | FGZ | 14 min | |
| Sep 10, 2:31 PM MST | Special Weather Statement | FGZ | Navajo | 29 min |
| Sep 10, 3:02 PM MST | Special Weather Statement | FGZ | Coconino | 13 min |
| Sep 10, 3:12 PM MST | Special Weather Statement | FGZ | 18 min | |
| Sep 10, 3:20 PM MST | Special Weather Statement | FGZ | Navajo | 25 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.